Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 20, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Aug 13, 2019, 5:48 PM CDT for Mower County, Minnesota; Howard County, Mitchell County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2019, 5:48 PM CDT (22:48 UTC)
- Expired
- Aug 13, 2019, 6:11 PM CDT
- In force
- 23 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Howard County, IA, Mitchell County, IA, Mower County, MN
The radar
The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
540
WFUS53 KARX 132248
TORARX
IAC089-131-MNC099-132330-
/O.NEW.KARX.TO.W.0020.190813T2248Z-190813T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
548 PM CDT Tue Aug 13 2019
The National Weather Service in La Crosse has issued a
* Tornado Warning for...
Northeastern Mitchell County in north central Iowa...
Northwestern Howard County in northeastern Iowa...
South central Mower County in southeastern Minnesota...
* Until 630 PM CDT.
* At 548 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Adams, or 13 miles southeast of Austin, moving
southeast at 25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Riceville around 630 PM CDT.
Other locations impacted by this tornadic thunderstorm include County
Roads T 54 And A 31, McIntire, Johnsburg, Meyer, Bailey and County V
10 And 40th Street.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.
&&
LAT...LON 4351 9286 4356 9280 4347 9245 4327 9256
TIME...MOT...LOC 2248Z 302DEG 20KT 4354 9278
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
DAS3 follow-up statements
265
WWUS53 KARX 132256
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
556 PM CDT Tue Aug 13 2019
IAC089-131-MNC099-132330-
/O.CON.KARX.TO.W.0020.000000T0000Z-190813T2330Z/
Mitchell IA-Howard IA-Mower MN-
556 PM CDT Tue Aug 13 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN MITCHELL...NORTHWESTERN HOWARD AND SOUTH CENTRAL MOWER
COUNTIES...
At 556 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Stacyville, or 14 miles northeast of Osage, moving
southeast at 40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Riceville around 610 PM CDT.
Other locations impacted by this tornadic thunderstorm include County
Roads T 54 And A 31, McIntire, Meyer, Bailey and County V 10 And 40th
Street.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4349 9277 4354 9273 4347 9245 4327 9256
TIME...MOT...LOC 2256Z 313DEG 36KT 4348 9270
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
DAS378
WWUS53 KARX 132302
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
602 PM CDT Tue Aug 13 2019
MNC099-132311-
/O.CAN.KARX.TO.W.0020.000000T0000Z-190813T2330Z/
Mower MN-
602 PM CDT Tue Aug 13 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL MOWER COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4347 9270 4350 9268 4347 9245 4327 9256
TIME...MOT...LOC 2301Z 307DEG 31KT 4347 9265
$$
IAC089-131-132330-
/O.CON.KARX.TO.W.0020.000000T0000Z-190813T2330Z/
Mitchell IA-Howard IA-
602 PM CDT Tue Aug 13 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN MITCHELL AND NORTHWESTERN HOWARD COUNTIES...
At 601 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Stacyville, or 14 miles northeast of Osage, moving
southeast at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Riceville around 615 PM CDT.
Other locations impacted by this tornadic thunderstorm include
McIntire, Bailey and County V 10 And 40th Street.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4347 9270 4350 9268 4347 9245 4327 9256
TIME...MOT...LOC 2301Z 307DEG 31KT 4347 9265
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
DAS022
WWUS53 KARX 132311
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
611 PM CDT Tue Aug 13 2019
IAC089-131-132319-
/O.CAN.KARX.TO.W.0020.000000T0000Z-190813T2330Z/
Mitchell IA-Howard IA-
611 PM CDT Tue Aug 13 2019
...THE TORNADO WARNING FOR NORTHEASTERN MITCHELL AND NORTHWESTERN
HOWARD COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
Remember, a Severe Thunderstorm Warning still remains in effect for
south central Mower, northeast Mitchell. and northwest Howard
counties.
LAT...LON 4347 9270 4350 9268 4347 9245 4327 9256
TIME...MOT...LOC 2307Z 302DEG 20KT 4344 9259
$$
DASWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Aug 13, 1:44 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 13, 1:44 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 144 PM CDT Tue Aug 13 2019 .SHORT TERM...(Tonight Through Wednesday Night) Issued at 144 PM CDT Tue Aug 13 2019 Current water vapor imagery this afternoon showing a fairly vigorous mid-level circulation rotating southeast through MN. Ongoing very scattered convection already but forcing from wave is expected to fire more scattered thunderstorms through this evening. RAP has surface-based cape in the 2000-2500J/kg range with 0-3km bulk shear around 25kt. Could see a few stronger storms early on in this scenario with stronger/possibly damaging winds and some larger hail. CAPE trails off with loss of surface heating later in the evening, so expecting storm intensity to diminish rapidly by mid/late evening. However, looks like scattered showers will continue into the overnight hours with cyclonic flow aloft and weak mid-level frontogenesis lingering. Shower/isolated thunder chances continue Wednesday as models show a lingering surface trough extending across areas mainly south of I- 90. In addition, looks like another weak mid-level impulse ripples southeast across this area. NAM only showing 1000-1500J/kg of MUCAPE with 10-15kt of shear...so just pulse type/garden-variety storms expected. Otherwise, a cooler day on tap with highs generally in the 70-75 degree range. High pressure builds in Wednesday night for partly cloudy and quiet conditions. Will have to watch for areas of fog with recent rainfall/clearing skies/light winds. .LONG TERM...(Thursday through Tuesday) Issued at 144 PM CDT Tue Aug 13 2019 Thursday is looking like a pleasant day as high pressure remains in control. Under mostly sunny skies, plan on temperatures topping off in the 70s. For Thursday night into Friday, will be watching another mid-level trough dropping out of the Dakotas into the Upper Mississippi River Valley. This will bring another chance of showers and storms into the area. Parade of embedded mid-level troughs rotate across the area in broad long wave trough aloft through the weekend for off and on shower/storm chances. Look for highs Sat/Sun in the mid 70s to the lower 80s. Decreasing shower/thunder chances look on tap for Monday and Tuesday as mi-level/surface ridging takes place across the central CONUS/Upper Mississippi River Valley region. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1234 PM CDT Tue Aug 13 2019 Main taf concerns is if convection occurs at both RST/LSE taf sites late this afternoon into the evening hours. Shortwave trough is expected to move southeast over the area late this afternoon into this evening. Convection will develop northwest of the RST/LSE taf sites 21z today and become more widespread as the convection moves southeast over the area. The latest hi-resolution models suggest the convection will be mainly along and east of the Mississippi River. At this time...will introduce showers/storms at the LSE taf site and introduce vicinity shower at RST late this afternoon into this evening. After 06z Wednesday...low stratus clouds develop behind the shortwave trough and produce IFR conditions at both taf sites. With daytime heating Wednesday morning...stratus should begin to erode in the late morning hours or at the end of the taf period. For now...will carry IFR conditions through the end of the taf period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...DTJ
Hazardous weather outlook, Aug 13, 12:07 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1207 PM CDT Tue Aug 13 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-141715- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1207 PM CDT Tue Aug 13 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected late this afternoon through this evening. A few storms could be strong or potentially severe from 4 pm to 10 pm. The main threats to be strong to possibly damaging winds, hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic chances for thunderstorms from Thursday night through Monday. It is too early to discern if severe storms would be possible. .SPOTTER INFORMATION STATEMENT... Reports of strong winds and heavy rainfall would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ/Wetenkamp
In the hours before
Special weather statement, Aug 13, 12:50 PM CDT, 4 hours 58 minutes before
Special Weather Statement National Weather Service La Crosse WI 1250 PM CDT Tue Aug 13 2019 WIZ043-044-131845- Juneau-Adams- 1250 PM CDT Tue Aug 13 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JUNEAU AND SOUTHERN ADAMS COUNTIES... At 1248 PM CDT, a strong thunderstorm was located 9 miles south of Adams, or 10 miles south of Friendship, moving southeast at 15 mph. Winds in excess of up to 40 mph and hail are possible with this storm. Locations impacted include... Lyndon Station, Big Spring, Grand Marsh, Plainville, and Brooks. If outdoors, consider seeking shelter inside a building. LAT...LON 4364 8989 4384 8998 4404 8960 4364 8960 TIME...MOT...LOC 1748Z 330DEG 13KT 4382 8979 DTJ
Special weather statement, Aug 13, 4:13 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
413 PM CDT Tue Aug 13 2019
MNZ086-094-132215-
Dodge-Mower-
413 PM CDT Tue Aug 13 2019
...A STRONG THUNDERSTORM WILL AFFECT MOWER AND SOUTHERN DODGE
COUNTIES...
At 411 PM CDT, a strong thunderstorm was located near Ellendale, or 9
miles south of Owatonna, moving southeast at 40 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Austin, Hayfield, Adams, Brownsdale, Lyle, Rose Creek, Lansing,
Mayville, Dexter, Oslo, Mapleview, Waltham, Elkton, Sargeant, Taopi,
Brookside Campground, and Renova.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4401 9305 4390 9268 4384 9269 4383 9267
4368 9264 4350 9265 4350 9303 4352 9305
TIME...MOT...LOC 2111Z 306DEG 36KT 4396 9326
DASLocal storm report, Aug 13, 5:10 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 6 NNW LANSING 43.82N 93.02W
08/13/2019 E1.00 INCH MOWER MN LAW ENFORCEMENT
&&
DBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 4:13 PM CDT | Special Weather Statement | ARX | Mower | 62 min |
| Aug 13, 4:51 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 54 min |
| Aug 13, 5:42 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 35 min |
| Aug 13, 6:27 PM CDT | Special Weather Statement | ARX | Wabasha | 33 min |
Nearby
Tornado Warnings in Iowa, 2019Tornado Warnings in Minnesota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.